Journal of Medicine and Biomedical Research
College of Medical Sciences, University of Benin
Vol. 6, No. 1-2, 2007, pp. 72-74
Bioline Code: jm07010
Full paper language: English
Document type: Case Report
Document available free of charge
Journal of Medicine and Biomedical Research, Vol. 6, No. 1-2, 2007, pp. 72-74
© Copyright 2007 - CMS UNIBEN JMBR
Priapism following Phenothiazine therapy: A Case Report and Review of the Literature|
Akhigbe, K.O. & Uwadiae, E.
Chlorpromazine, a phenothiazine antipsychotic, is an old generation major tranquilizer that has remained relevant in the management of psychosis despite the advent of the newer atypical brands. Priapism, an uncommon urological condition may result from the alpha-adrenergic blocking action of antipsychotics. A 46 years old man developed priapism in the course of treatment with chlorpromazine. He was only able to achieve penile detumescence (subsidence or diminution of swelling or erection of the penis) after surgical intervention. Medical practitioners must regard this as a reminder of the possible risk of priapism with the use of chlorpromazine which remains a main line drug in the treatment of agitated patients in developing, low income countries. Caution must therefore be exercised particularly when combining drugs with high affinity for alpha-adrenergic blockade and patients' vulnerability considered whenever possible.